Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 287, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 4, 2005, 5:49 PM CDT for Midland County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2005, 5:49 PM CDT (22:49 UTC)
- Expired
- Aug 4, 2005, 6:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 3 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 042249 SVRMAF TXC329-042315- /O.NEW.KMAF.SV.W.0287.050804T2249Z-050804T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 549 PM CDT THU AUG 4 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS * UNTIL 615 PM CDT * AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MIDLAND INTERNATIONAL AIRPORT...OR ABOUT 9 MILES SOUTHWEST OF MIDLAND...MOVING WEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MIDLAND INTERNATIONAL AIRPORT... WARFIELD... MISSION DORADO... IN ADDITION TO DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3191 10216 3208 10214 3208 10226 3187 10230 $$
1 follow-up statement
000 WWUS54 KMAF 042312 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 612 PM CDT THU AUG 4 2005 TXC329-042322- /O.EXP.KMAF.SV.W.0287.000000T0000Z-050804T2315Z/ MIDLAND- 612 PM CDT THU AUG 4 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MIDLAND COUNTY EXPIRES AT 615 PM CDT... AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3191 10216 3208 10214 3208 10226 3187 10230 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:35 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 4, 2:35 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT THU AUG 4 2005 .SHORT TERM... THE TUTT LOW...NOW EXTENDING FROM THE STOCKTON PLATEAU TO NORTH CENTRAL MEXICO...WILL CONTINUE TO MOVE WEST OVER THE AREA AND LIKELY PRODUCING SCATTERED CONVECTION. EXPECT CONVECTION AROUND THIS FEATURE WILL WANE AFTER SUNSET...BEFORE A COLD FRONT MOVES SOUTH INTO THE AREA LATE TONIGHT THROUGH EARLY FRIDAY MORNING. THIS FRONT WILL PROVIDE A LOW LEVEL FOCUS FOR SHOWERS AND THUNDERSTORMS ALONG AND BEHIND IT...ESPECIALLY SINCE WE MAY SEE SOME RESIDUAL EFFECTS FROM EXITING TUTT LOW...AND ADDITIONAL SHORTWAVE TROUGHS WILL MOVE WEST INTO THE AREA THROUGH THE OVERNIGHT. THEREFORE...HAVE INCREASED POPS TO THE CHANCE CATEGORY IN MOST LOCATIONS TONIGHT WITH SLIGHT CHANCES DOWN BY THE RIO GRANDE. EXTENSIVE CLOUD COVER AND PRECIPITATION WILL KEEP LOW TEMPERATURES FROM DROPPING MUCH...SO HAVE LOWERED MIN TEMPS ONLY A LITTLE AND MAINLY OVER THE NORTHERN COUNTIES FOR FRIDAY MORNING. .LONG TERM... THE COMBINATION OF AN APPROACHING AND DECAYING COLD FRONT AND AN UPPER LEVEL SHEAR AXIS (BETWEEN THE GREAT BASIN UPPER HIGH AND DELTA LOW) SHOULD RESULT IN UNSETTLED WEATHER BEGINNING TONIGHT AND LASTING INTO THE WEEKEND...PARTICULARLY ACROSS NORTHERN SECTIONS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTHERN SECTIONS AND WILL MENTION IN ZONES FRIDAY DUE TO THE COMBINATION OF THESE FEATURES. FLASH FLOOD WATCH NOT OUT OF QUESTION SATURDAY ACROSS THE NORTH IF MODEL TRENDS CONTINUE AND THE AREA RECEIVES DECENT RAINS TONIGHT. WILL CONTINUE THE HIGH CHANCE POPS NORTH TO SLIGHT SOUTH SATURDAY/SATURDAY NIGHT WITH THE DECAYING FRONT COLOCATED WITH THE SHEAR AXIS. MOIST UNSTABLE UPSLOPE LOW LEVEL FLOW SHOULD GENERATE AT LEAST WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FURTHER SOUTH AND WEST TO THE HIGHER TERRAIN THROUGH THE WEEKEND. CONTINUED UNSETTLED WEATHER IN THE OFFING SUNDAY AND BEYOND AS A PERSISTENT UPPER LEVEL TROUGH REMAINS BISECTED OVER THE AREA... THE BEST CHANCE OF PRECIPITATION NEXT WEEK SHOULD BE SOUTH AND EAST OF THE MID LEVEL TROUGH AXIS AND CLOSEST TO A 700 MILLIBAR LOW/TROUGH. WENT WITH THE BEST POPS ACROSS THE EASTERN BASIN SOUTH TO THE BIG BEND IN THIS SCENARIO. TWEAKED TEMPERATURES THROUGHOUT THE FORECAST CYCLE. LEANED TOWARD THE MAV GUIDANCE ON WINDS THROUGH SATURDAY. MAV DEWPOINTS LOOKED REASONABLE THROUGH MOST OF FORECAST IN MOIST REGIME. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 84 66 88 / 50 40 40 40 CARLSBAD NM 66 84 66 89 / 50 50 40 10 DRYDEN TX 72 90 69 90 / 40 30 30 20 FORT STOCKTON TX 71 86 68 89 / 40 30 40 20 GUADALUPE PASS TX 61 78 64 82 / 40 30 40 20 HOBBS NM 65 83 66 89 / 50 60 50 10 MARFA TX 60 80 56 83 / 50 30 30 20 MIDLAND INTL AIRPORT TX 66 83 67 88 / 50 40 40 30 ODESSA TX 66 85 68 88 / 50 40 40 30 WINK TX 69 91 69 93 / 40 30 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/49
Hazardous weather outlook, Aug 4, 1:25 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CDT THU AUG 4 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051805- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 125 PM CDT THU AUG 4 2005 (1225 PM MDT THU AUG 4 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TRANS PECOS REGION INTO THE EVENING. THE DAVIS MOUNTAINS SOUTH THROUGH THE BIG BEND REGION ARE THE FAVORED AREAS FOR HEAVY RAIN. FLOODING OF LOW LYING AREAS...CREEKS...ARROYOS...AND RIO GRANDE TRIBUTARIES WILL BE POSSIBLE. OTHERWISE WIND GUSTS TO NEAR 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. ELSEWHERE...LATER TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN VICINITY OF A COLD FRONT THAT WILL MOVE INTO THE NORTHERN PARTS OF THE OUTLOOK AREA. LOCAL HEAVY RAIN IS THE PRIMARY CONCERN NORTH OF A LINE FROM CARLSBAD TO COLORADO CITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR RAIN WILL CONTINUE FRIDAY AND INTO SATURDAY. THE FOCUS AND BEST CHANCE FOR THE HEAVIEST RAINS WILL GENERALLY REMAIN NORTH OF THE PECOS RIVER. HEAVY RAINFALL...INCLUDING THE POTENTIAL FOR FLASH FLOODING...WILL BE POSSIBLE OVER THIS AREA. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...LOCAL INTEREST SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST THROUGH SATURDAY AS THE POSSIBILITY OF LOCAL ACTIVATION EXISTS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:39 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 48 min |
| Aug 4, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.